Alert archive / Alabama / Tornado Warnings in 2004
Tornado Warning 12, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jul 14, 2004, 4:00 PM CDT for Madison County, Alabama. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 4:00 PM CDT (21:00 UTC)
- Expired
- Jul 14, 2004, 4:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:15 PM CDT | TSTM WND DMG | Huntsville, AL | TREE FELL ON HOUSE IN NORTHWEST HUNTSVILLE. |
| Jul 14, 4:20 PM CDT | TSTM WND DMG | Huntsville, AL | *** 1 INJ *** TREE FELL ON HOUSE IN SOUTHWEST HUNTSVILLE ON KIGER ROAD. |
| Jul 14, 4:40 PM CDT | TSTM WND DMG | Huntsville, AL | TREE AND A FEW POWER LINES DOWN ON MONTE SANO BOULEVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 142100
TORHUN
ALC089-142130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
MADISON COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 430 PM CDT
* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 5 MILES NORTHEAST OF HUNTSVILLE...MOVING SOUTHEAST AT 25
MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
HUNTSVILLE.
GURLEY.
OWENS CROSSROADS.
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH
WAS IN EFFECT FOR THE SAME AREA.
RAIN MAY MAKE THIS TORNADO INVISIBLE. TAKE COVER NOW IF YOU WAIT
UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE
PLACE.
LAT...LON 3479 8670 3487 8651 3469 8636 3463 8636
3459 8631 3451 8633 3451 8633 3452 8639
3449 8642 3448 8650
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:00 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 14, 3:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT WED JUL 14 2004 .DISCUSSION... WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE. WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN 00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY. MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 90 67 90 / 60 10 10 10 SHOALS 71 90 68 89 / 60 10 10 10 CULLMAN 72 91 66 90 / 60 10 10 10 FAYETTEVILLE 69 88 66 89 / 60 10 10 10 FT PAYNE 71 89 65 89 / 60 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL 7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM. TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM. && TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-151000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60 MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS DRY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED BY THIS AFTERNOON AND EVENING. RSB
In the hours before
Special weather statement, Jul 14, 12:00 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-142200- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1200 PM CDT WED JUL 14 2004 ...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS AFTERNOON... ...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE 110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO 110 ACROSS THE REST OF THE AREA. PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS... AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE... CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT... BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE CONDITIONS FOR THURSDAY AND FRIDAY. FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION. RSB
Local storm report, Jul 14, 2:25 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL LYNCHBURG 35.28N 86.36W
07/14/2004 1.00 INCH MOORE TN BROADCAST MEDIA
QUARTER SIZED HAIL REPORTED IN LYNCHBURG
&&
HALocal storm report, Jul 14, 3:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG FAYETTEVILLE 35.15N 86.56W
07/14/2004 LINCOLN TN TRAINED SPOTTER
LARGE TREES DOWN IN FAYETTEVILLE
&&
HALocal storm report, Jul 14, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG HURDLOW 35.17N 86.34W
07/14/2004 MOORE TN LAW ENFORCEMENT
TREES DOWN AT SIMMONS HILL AND INCLINE ROAD
&&
HALocal storm report, Jul 14, 3:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 3 W HAZEL GREEN 34.92N 86.62W
07/14/2004 MADISON AL EMERGENCY MNGR
TREES DOWN ON CHARITY LANE
&&
HAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 61 min |
| Jul 13, 11:06 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 39 min |
| Jul 13, 11:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jul 13, 11:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 30 min |
| Jul 13, 11:44 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 46 min |
| Jul 13, 11:45 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 15 min |
| Jul 13, 11:57 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 48 min |
| Jul 14, 3:02 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Jul 14, 3:14 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| Jul 14, 3:25 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 50 min |
| Jul 14, 3:39 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Jul 14, 3:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 67 min |
| Jul 14, 4:06 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Jul 14, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 51 min |
| Jul 14, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 46 min |
| Jul 14, 4:35 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 14, 4:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan | 67 min |
| Jul 14, 4:59 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jul 14, 5:04 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 26 min |
| Jul 14, 5:24 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 51 min |
| Jul 14, 5:43 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 47 min |
| Jul 14, 5:58 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 47 min |
| Jul 14, 5:59 PM CDT | Flash Flood Warning | HUN | Franklin | 3 hr |
| Jul 14, 6:09 PM CDT | Tornado Warning | HUN | Franklin | 36 min |
| Jul 14, 6:11 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 34 min |
| Jul 14, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 38 min |
| Jul 14, 6:49 PM CDT | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 41 min |
Nearby
Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.